Change of medication : Hello I have been taking... - NRAS

NRAS
28,768 members34,149 posts

Change of medication

Reving
Reving

Hello I have been taking Methotrexate and Sulfasalazine for my Rheumatoid Arthritis. However the Methotrexate made me feel nauseous. They got me up to 10mg with anti sickness meds but I was still nauseous so they have taken me off it and are replacing it with Leflunodmide. Is there anyone on this that can tell me about it please.

23 Replies
oldestnewest

Use the search box top right of your screen to get some previous posts on it. There are lots of people on it, but not me.

Hi Reving

I had those two drugs one after the other rather than together but for me it was Sulphasalazine that caused very bad nausea. It did wear off a bit with time though.

After those, I was on leflunomide with minor side effects. It worked really well for me, two years ago.

Others will no doubt get to your question soon. 🙂

Reving
Reving
in reply to charisma

Thank you Charisma

Same for me sulphasalazine made me so ill zombie like I would say so I had to come off that immediately it’s trial and error what suits you 2 yrs later I think this is it getting part of my life back hallaluya then we get a lockdown 😫😫🌞stay safe

Thank you I'm really hoping its better.

I was on prednisone and methotrexate; when I finished the prednisone the methotrexate didn't work after 12 more weeks. Then I went back on prednisone, leflunomide and sulphasalazine together. I had to stop the Sulphasalazine after 1 week because I was nauseous and vomiting all of the time. After the prednisone I stayed on the leflunomide for 12 weeks with no relief; I had high blood pressure on leflunomide. I went back on prednisone and methotrexate. I've just finished prednisone and all of the pain is back. I'll be starting on a biologic Stelara next week

I took for a long while its great. I had a few side effects but they do go. It sort of woke up life again. Loved it. It is to my regret not allowed now due to AKI. Take at night with a glass of water and it tastes vile so that gets into stomach quickly. I'd also suggest that you stick with it as it takes about 12 to 14 weeks to work then bang I just felt great.

Reving
Reving
in reply to medway-lady

Thank you medway that's encouraging.

After a couple of weeks my hands hurt worse so get some paracetamol in and heat packs but persevere as thats a common side effect then it literals was bang I woke up and the world was jus different. I stopped hurting, wasn't tired and that continued until another event meant I could not take it. So be patient and I hope it works as well for you as it did for me. It did not make me sick or the hair fall out either.

I really liked lefluonamide... it worked well and with no side effects but then after a year I had a spiky blood pressure reading at clinic and the nurse specialist cut it in half which didn’t work as well. I wish now I had fought to stay on it with BP meds. Hope it goes well for you xx

Reving
Reving
in reply to Lyndy

Thank you Lindy

Swapping methotrexate for leflunomide was great, I had far fewer side effects and coped much better with my other meds. I took it happily for several years but it suppressed my immune system a lot and lowered my white blood cell count which was problematic because I have lung issues. Last year I swapped all of my other RA meds for a biologic called abatacept, it has been a real game changer for me, I swapped 70pills a week for 1 injection, my symptoms are much improved and my white blood count is back within normal range.

I hope the leflunomide suits you and you regain some quality of life off the methotrexate.

Reving
Reving
in reply to rounder

Thank you rounder

Please be cautious with this as i had terrible chest pains and heart palpitations so had to stop. Not saying it will happen to you but this medication is very different to the others and take with caution. Many people are okay with this med but i had a bad experience. Many positive comments about it so i wish you all the best with this xx

Reving
Reving
in reply to Ms-D

Thank you Ms-D it is good to know what to look out for should I have any issues with it.

Didnt mean to scare you but i was told that side effects are rare but i was scared when i had chest pains and had to go hospital. Im sure you will be okay but any heart palpitations or feeling very anxious then talk to rheumy nurse. Take care x

Reving
Reving
in reply to Ms-D

Thank you I would rather be prepared just in case.

Hi Reving, I have been on Methotrexate for 3 years now 20mg once a week. Last year they started me on Sulphasalazine as well and that made me very unwell, vomiting and stomach issues as well as affecting my mental health, needless to say I stopped taking it. My rheumy than started me on Leflunomide which has been ok so far. Hope your meds go ok for you.

Reving
Reving
in reply to Waffs

Thank you Waffs I'm just waiting for the prescription to get started.

Dear Reving,

I was on mtx for a year and had a lot of side effects. My rheumy thought my progress was slow hence added leflunomide to me.

When I complaint about the side effects, my rheumy said that the benefits that I got from mtx would be very much greater than the side effects. She wanted me to just tolerate for them. She would monitor my internal organs for me via my blood test results.

I am glad that I tolerated them, though I was very sick for about 1 to 2 days after mtx, but finally mtx put me back into my normal life. I have been in remission after about 1 1/2 years treatment. My joints are in normal condition though weaker than before I was sick.

Except for vomiting and nausea, most of the side effects were slowly disappeared after more than a year. I did post some of the side effects and how I minimized them. You can refer to below link to read them up if needed. I hope that will help.

healthunlocked.com/nras/pos...

healthunlocked.com/nras/pos...

Amy

Hi Reving

I felt nauseous with Methotrexate as well until I started injecting it. This way it bypasses the tummy and I have been able to tolerate it super well for years. That did the trick. Zero problems with it except maybe some hair falling. I was on leflunomide for approximately 4 months (with the methotrexate). At first I felt absolutely crippling fatigue taking it but that eventually lifted. I had absolutely miraculous results from it, pretty much felt in full remission. Able to move really well pain free. Unfortunately I had to stop it because I was having too much hair loss (my hair was getting really thin) as well as chronic diarrhea. Started to feel like I had developed chrones. Also terrible gas and bloating. Now I just started olumiant with the methotrexate. Been on it a week and so far so good. By the way my hair is growing back. Hope that helps. Best wishes.

I forgot to ass sulfasalazine made me vomit and have heartburn. Plaquenel made me feel paranoid.

Thank you

You may also like...